Multiple meds

Here's one to consider. I keep seeing posts where a person is taking 5 or 6 potent cardiac meds and still having problems. Have you ever questioned whether any doctor, even the best, can have any idea of the overall effect of these combinations. When you consider the effects these meds have on each other and the dosage adjustments needed to compensate, do you think your doctor is really spending any serious time on it. the usual scenario is to just add another drug to "see if it will help".

Just a though,

frank


12 Comments

Least is best...scientifically

by gevans - 2008-03-02 03:03:44

Seeing the results of two in-laws in a nursing home (where each one takes up to 8-10 different pills) I can't believe most of their disorientation and complications aren't due to all the counteraction of their meds. I was always taught that the more variables you throw into the equation the less certainty of the "cause & effect" of the results.

Gary

gues what?

by jessie - 2008-03-02 04:03:01

my husband is also on multiple meds for his heart. the new thing is now to double or triple the lipitor and it will help reduce plaque. he just had a blood test and when he gets back from holidays he will be increased in this medication.anyone else heard of this? always when i worked medically even tho i worked in an general hospital phychiatric unit the elderly were often on multiple meds when admitted to nsg. homes. it is such a good question you ask. working on weight loss and refraining from smoking might be two places to start to help reduce medication. slimmer people are often on less. this was my experience and observation. i have been gone 5 years and when i lleft there was still a smoking room. with the new antismoking legislation this is at least gone from hospitals and all public places jessie

medication i take

by jessie - 2008-03-02 04:03:01

i take lipitor,norvasc,ramipril, hydrodiuril since my pacemaker implant.i was told this was standard. i wonder if this is standard medication after a pacemaker? i have all of a sudden become interested in finding out? jessie

No meds

by Wingart - 2008-03-02 04:03:37

I had my implant in November for bradycardia & av block. I was running on 42 bpm but now beacuse my own heart does not have time to "reload" before the pm kicks in I am 100% dependant. I however take no meds what so ever. Jessie unless you have other complications I would question your need for them. I don't understand this "it is standard" nonsense; we are non of us "standard"
Chrissie

MULTIPLE MEDS

by MHCHAMPION - 2008-03-02 04:03:58

Although I'm on only Toprol XL25 once a day with my PM, my husband is on many pills for his atria fillbrilation as he does NOT have a PM.

I believe, too, that some Drs. think 'just give them another pill' to make it better. Not only Cardiologist, but other speciality drs as well.

I take my aunt to 3 drs and she takes 12 meds per day;
I take my mother in law to 2 doctors and she is on 5.
Just my thoughts.
Margaret

I wonder!!

by Rewiredaussiegirl - 2008-03-02 12:03:14

Good one Frank! I often wonder if these doctors are just giving us meds to shut us up.I wonder if they would take them or prescribe them to a member of their family.
We just have to hope they know what they are doing!
Regards Kay

I believe....

by dward - 2008-03-02 12:03:56

I believe the more you look into the combining of meds, the more you will find that there are likely to be possibilities of one chemical affecting another - sometimes creating a not so desirable result.

I have seen cases where Doctors will "cleanse" or "purge" a patient's system (no drugs until all traces of outside drugs are no longer evident in the patient's system.) Then they "start over" with what drugs may help the patient.
I suppose this is one of those reasons they call it "practice medicine".

What we have to keep in mind is that we are dealing with chemicals. We call them drugs, but they are all some sort of chemical - and remember what we learned in Chemistry class? (I know, for some of us that was a long time ago!) We were shown how chemicals react to one another.

My (long winded) point is, we need to take it upon ourselves to research what we are being perscribed and see what the possible side effects may be, AND what possible reactions we can expect from combining certain drugs. I find asking questions of my PHARMACIST is quite helpful, more so than my doctor (who is very good, but doesn't spend as much time researching inter-reactions or even side effects of all the drugs out there.

Put all of your eggs in one basket!

by clichtenberg - 2008-03-03 11:03:04

I only get my son's medications at one pharmacy. The pharmasist has actually contacted me to tell me about some of the medications interacting with each other. So, I called his cardiologist and they were already aware of it and had made the adjustments. But were happy we had a good pharmasist!

Happy to so many responses

by ElectricFrank - 2008-03-04 01:03:48

It is encouraging that so many of you are thinking about this. The last time I looked into it the FDA didn't require any studies of drug interactions. The only way they are found is when reports of patient problems become wide spread enough to get their attention. Then they study it for years while peple are dying before even sending out a warning. I good friend of ours back in the 60's died of a pulmonary embolism from taking thyroid and estrogen together. She was in her 30's and in good health.
Even under the best of worlds it is almost impossible to test each drug against the large group of other likely ones a patient might take. The most sensible approach as several of you mentioned is to minimize the number and if possible to stop all meds for a time and then start over. The problem is that the docs feel like they will be liable for any problems especially if they take you off a med prescribed by another doc even if you aren't seeing him any longer. One of the things I have learned to do especially with my aggressive management of my own case (as they put it), is to make it clear that I also take responsibility for my decisions and am willing to put it in writing.
One last thought..there is a common thread that runs through many of the posts about feeling very fatigued. I wonder it this isn't a side effect of multiple meds.

frank

Less is best

by Blueaustralia - 2008-03-04 05:03:02

I only take what absolutely ncessary. I had to go on to bp tabs ramipril and avapro after I got my pm. I had always had virtually low blood pressure. Apparently this happens to a lot of people when they get a pm.Recently my bp tabs had to be upped. I feel a lot better - no horrible persistent headache. But, when I asked if the tabs made me tired I was told by my doc, no, they are not the sort that make you tired. I am also on one very low dose antidepressant each day. It should be double but I refuse to take anymore. For pain I take panadol . Today I have been working in the garden most of the day. I think I have to acknowledge the body is getting older but the less drugs I take surely then I will get the best out of the old body. Of course I am very strict about my diet.

Meds

by gmnordy - 2008-03-04 10:03:42

I only take something for high cholesterol and an occ Toprol but not often, only if I feel a run of PACs or SVTs coming on. It works. Drs have tried to get me on beta blockers for years, I tried them once, felt like a zombie so said NOPE. They want me on for my aneurysm mostly. I think some drs do overmedicate their patients. But I also think, and this comes from working at doctors offices for over 20 years, that some patients keep asking and hounding doctors for something to make them feel better, so they prescribe. And a lot of times, those same patients are supposed to discontinue their former meds if new ones are prescribed but when they come back six weeks later, they say OH I didnt know I was supposed to d/c that, hee hee. So then they get all these med bottles at home and dont know what they are supposed to be taking, etc etc.
We used to have a one year check on elderly patients, bring in all your bottles so we can check to see what you have. Amazing what happens, you can imagine.
Debbi

pacemaker protection

by Mary Thompson - 2008-03-10 01:03:41

Hi Frank,

Well, I had a fractured lead and needed surgery to replace and may be running low on place to do the next surgery so I want to be elxtra careful. think I have found a solution in a sports bra with lwide staps that I can reinforce or at least try.

Not surehow to respond to your respnse as i'm anew member.

thanks,
Mary

You know you're wired when...

A thirty-day guarantee is not good enough.

Member Quotes

Sometimes a device must be tuned a few times before it is right. My cardiologist said it is like fine tuning a car.